Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 127, NWS Denver/Boulder, CO

June 21, 2005Broomfield County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 21, 2005, 6:45 PM MDT for Broomfield County, Jefferson County, Colorado. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 6:45 PM MDT (00:45 UTC)
Expired
Jun 21, 2005, 7:19 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Broomfield County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:52 PM MDTHAIL 1Broomfield, CO
Jun 21, 6:59 PM MDTHAIL 0.755 Nne Arvada, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 220045
SVRBOU
COC014-059-220130-
/O.NEW.KBOU.SV.W.0127.050622T0045Z-050622T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROOMFIELD COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WEST CENTRAL WESTMINSTER...OR ABOUT 12 MILES
  NORTHWEST OF DENVER...MOVING WEST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHEAT
  RIDGE...WESTERN WESTMINSTER...NORTHEASTERN LAKEWOOD...EAST CENTRAL
  GOLDEN...SOUTHWESTERN BROOMFIELD AND ARVADA.

LAT...LON 3991 10519 3975 10522 3973 10514 3974 10506
      3985 10506 3992 10506 3992 10502 3997 10502
      3992 10511 3993 10513 3991 10515

$$
RJK
2 follow-up statements
000 
WWUS55 KBOU 220110
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
706 PM MDT TUE JUN 21 2005

COC014-059-220130-
/O.CON.KBOU.SV.W.0127.000000T0000Z-050622T0130Z/
JEFFERSON CO-BROOMFIELD CO-
706 PM MDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
SOUTHWESTERN BROOMFIELD AND NORTHEASTERN JEFFERSON COUNTIES...

AT 704 PM MDT...A SEVERE THUNDERSTORM WAS OCCURRING IN BROOMFIELD 
COUNTY.  THIS STORM WAS LOCATED OVER BROOMFIELD ABOUT 15 MILES 
NORTHWEST OF DENVER.  IT WAS MOVING WEST-NORTHWEST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHEAT RIDGE...WESTERN WESTMINSTER...NORTHEASTERN LAKEWOOD...EAST
CENTRAL GOLDEN...SOUTHWESTERN BROOMFIELD AND ARVADA.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM IN 
BROOMFIELD.  THREE-QUARTER INCH HAIL WAS REPORTED IN ARVADA WITH 
THIS STORM.

LAT...LON 3991 10519 3975 10522 3973 10514 3974 10506
      3985 10506 3992 10506 3992 10502 3997 10502
      3992 10511 3993 10513 3991 10515

$$
RJK
000 
WWUS55 KBOU 220119
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
719 PM MDT TUE JUN 21 2005

COC014-059-220129-
/O.CAN.KBOU.SV.W.0127.000000T0000Z-050622T0130Z/
JEFFERSON CO-BROOMFIELD CO-
719 PM MDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROOMFIELD AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.  
RAIN AND SMALL HAIL IS STILL POSSIBLE. 

LAT...LON 3991 10519 3975 10522 3973 10514 3974 10506
      3985 10506 3992 10506 3992 10502 3997 10502
      3992 10511 3993 10513 3991 10515

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 PM MDT, 4 hours earlier.

Area forecast discussion, Jun 21, 2:45 PM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT TUE JUN 21 2005

.SHORT TERM...CONVECTION GOT AN EARLIER START OVER THE MOUNTAINS
TODAY WHILE STRONG BOUNDARY HAS BEEN WORKING ITS WAY WESTWARD ACROSS
EASTERN CO. BOUNDARY HAS KIND OF STALLED ON THE NRN FRINGE OVER THE
DENVER AREA WHILE STILL MAKING A BIT OF PROGRESS WESTWARD ACROSS
ELBERT AND EL PASO COUNTIES. AIRMASS IS REPRIMED AS DEWPOINTS
HAVE CLIMBED BACK INTO THE MID 50S OVER THE FRONT RANGE AND LOWER TO
MID 60S OVER THE PLAINS. LATEST ACARS SOUNDING SHOWING CAPES FROM
1500-2000J/KG WITH THE CIN ALMOST DISSOLVED. CAPES UP TO OVER 3000
JULES OVER THE NERN PLAINS. FROM PROGRESSION OF
BOUNDARIES...STRONGEST STORMS WILL BE OVER THE PALMER DIVIDE AND
SOUTHERN FRONT RANGE FOOTHILLS THRU THIS EVENING. THIS AREA WILL
NEED TO BE WATCHED CLOSELY FOR FLOODING AS THESE AREAS GOT HIT
FAIRLY HARD THE LAST FEW DAYS. FURTHER NORTH...AIRMASS DOENT LOOK
AS IMPRESSIVE. THE HEAVY RAIN WILL BE THE MAIN THREAT...BUT STILL
MAY SEE SOME MARGINAL HAIL UP TO AN INCH WITH THE STEEP LAPSE
RATES.  PROFILERS/VAD WINDS SHOWING VERY WEAK WINDS ALOFT SO AGAIN
SLOW MOVING STORMS WITH RAINFALL RATES UP TO 2 INCHES IN AN HOUR.
IPW VALUES RANGING FROM THREE QUARTERS TO ABOUT AN INCH.

FARTHER EAST OVER THE FAR EASTERN PLAINS THINGS HAVE STABILIZED MORE
BEHIND THE BOUNDARY BUT SURFACE DEWPOINTS HAVE CLIMBED BACK INTO THE
MID 60S WITH STRONGER SLY FLOW. ANOTHER COMPLEX ACROSS THE NRN HIGH
PLAINS IS SENDING ANOTHER BOUNDARY JUST COMING INTO NEBRASKA AND THE
TIMING OF THIS FRONT IS DOWN INTO THE FAR NERN CORNER AFTER 00Z TNT.
SO WILL ADD SOME POPS OUT THERE AS WELL.

DONT REALLY SEE A LOT OF CHANGE ON WEDNESDAY AS CWA SHOULD STILL BE
UNDER THE PLUME OF MSTR ROTATING AROUND THE BIG UPPER HIGH. TEMPS
OVER THE PLAINS WILL BE AROUND 90. WILL KEEP THE HIGHEST POPS OVER
THE MTNS...ADJ PLAINS AND PALMER DIVIDE AGAIN.

.LONG TERM....LATEST MODEL RUNS LOOK EVEN WETTER NOW DURING LATTER
HALF OF THE WEEK. HOT UPPER LEVEL RIDGE OVER THE REGION FORECAST TO
WEAKEN AND SLOWLY MIGRATE EASTWARD ON WEDNESDAY AS A SERIES OF
SHORTWAVE TROUGHS EJECTING OUT OF THE BASE OF THE WEST COAST
LONGWAVE TROUGH CROSSES THE STATE THURSDAY...FRIDAY AND SATURDAY.
DURING THE PERIOD...PRECIPITABLE WATER VALUES ARE FCST TO GRADUALLY
INCREASE THURSDAY AND FRIDAY AS THE STREAM OF SUBTROPICAL MOISTURE
ROUNDING THE UPPER RIDGE TAKES A RIGHT HAND TURN ACROSS NRN COLORADO
WITH PASSAGE OF EACH SHORTWAVE. QC OMEGA FIELDS SHOW ONLY WEAK
ASCENT BOTH AT THE SFC AND ALOFT ON THURSDAY BUT STEEP SFC-500MB
LAPSE RATES AND LIGHT UPSLOPE FLOW ENOUGH TO WARRANT A CHANCE OF
AFTERNOON AND EVENING T-STORMS IN THE MTNS AND NEARBY I-25 URBAN
CORRIDOR...AND A SLIGHT CHANCE FARTHER OUT ACROSS THE NERN PLAINS.
VERY WARM TEMPS ALOFT AND WEAK VERTICAL WIND SHEAR WILL FAVOR LESS
HAIL AND MORE RAINFALL AND GUSTY DOWNBURST WINDS. ON FRIDAY...A
FAIRLY STRONG COLD FRONT DROPS SOUTH THROUGH NERN COLORADO DURING
THE EARLY MORNING HOURS. MODELS SHOW E-SELY POST-FRONTAL UPSLOPE
FLOW STRENGTHENING DURING THE DAY AND A RISE IN PRECIPITABLE WATER
VALUES WITH THE SFC-700MB THETA-E RIDGE PUSHING UP AGAINST THE FRONT
RANGE IN THE AFTERNOON. QPF FIELDS INDICATE 6-HOUR PRECIP AMTS
UPWARDS OF A HALF INCH ACROSS NERN COLORADO WITH HIGHER AMTS IN AND
ALONG THE FRONT RANGE FOOTHILLS...CENTERED AROUND 00Z/FRIDAY. MTN
AREAS SHOULD ALSO SEE AN INCREASE IN PRECIP CHANCES ON FRIDAY WITH
INCREASING QG ASCENT WITH PASSAGE OF A RELATIVELY STRONG MID-LEVEL
SHORTWAVE. WILL ELEVATE PRECIPITATION CHANCES IN ALL AREAS FOR
THURSDAY AND FRIDAY...AS WELL AS LOWER TEMPERATURES BY A FEW DEGREES
EACH DAY TO ACCOUNT IN PART FOR THE INCREASE IN CLOUD COVER. SHOULD
SEE DAYTIME TEMPS RETURNING TO NEAR NORMAL ON FRIDAY.

SATURDAY THROUGH TUESDAY...LATEST MODEL RUNS SHOW A SLOW GRADUAL
DRY-UP AND WARMING DURING THE PERIOD WITH INCREASING WARM SWLY FLOW
ALOFT AND OCCASIONAL PERIODS OF DOWNSLOPE FLOW IN AREAS EAST OF THE
DIVIDE. HOWEVER STILL SEE ENOUGH MOISTURE AND DEEP LAYER INSTABILITY
AROUND TO SPAWN SOME AFTERNOON/EVENING T-STORMS IN ALL AREAS ON
SATURDAY...ISOLATED STORMS IN THE MTNS AND URBAN CORRIDOR ON SUNDAY
AND A SLIGHT CHANCE IN MTN AREAS MONDAY AND TUESDAY.

&&

.BOU...NONE.

&&

SWE/BAKER
Hazardous weather outlook, Jun 21, 2:00 PM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT TUE JUN 21 2005

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
200 PM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF
A LINE FROM COPE TO NEW RAYMER...AND EXPAND TO COVER THE
MOUNTAINS...FRONT RANGE FOOTHILLS AND PALMER DIVIDE REGION BY
AFTERNOON. THE FOCUS FOR THE STRONGER STORMS TODAY WILL BE ACROSS
THE PALMER DIVIDE AND FRONT RANGE FOOTHILLS AND NEARBY PLAINS WITH
VERY HEAVY RAIN...HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO
60 MPH. LIKE YESTERDAY...STORMS WILL BE SLOW MOVERS AND MAY PRODUCE
RAINFALL RATES UP TO 2 INCHES IN LESS THAN AN HOUR. THIS MAY RESULT
IN LOCALIZED FLOODING CONDITIONS.

A STRONG BOUNDARY IS PUSHING TO THE SOUTHWEST ACROSS THE EASTERN
PLAINS THIS MORNING WHICH IS INITIATING STORM DEVELOPMENT ALREADY
ACROSS WASHINGTON COUNTY. BEHIND THE BOUNDARY...LOW LEVEL MOISTURE
IS INCREASING AGAIN ALONG WITH INCREASING SOUTHEAST WINDS.

THE SHEAR IN THE ATMOSPHERE IS WEAK FOR SEVERE STORMS TODAY...BUT
STRONG INSTABILITY WILL STILL RESULT IN THE STRONGER STORMS
PRODUCING MARGINAL HAIL UP TO ONE INCH IN DIAMETER. THE TORNADO
THREAT IS MINIMAL TODAY...BUT A WEAK TORNADO OR FUNNEL CLOUD CAN
NOT BE RULED OUT AS THE STRONG BOUNDARY STALLS ALONG THE PALMER
DIVIDE THIS AFTERNOON.

THE AIRMASS HAS STABILIZED SOMEWHAT OVER THE FAR NORTHEAST
PLAINS...SO ISOLATED STORMS MAY NOT REDEVELOP UNTIL LATER THIS
EVENING.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SUNDAY...WITH PERHAPS THE BEST CHANCE OF THUNDERSTORMS
THURSDAY AND FRIDAY. INCREASING MOISTURE...THE PASSAGE OF A SERIES
OF WEAK UPPER LEVEL WEATHER DISTURBANCES...AND PASSAGE OF A WEAK
COLD FRONT EARLY ON FRIDAY WILL BE RESPONSIBLE FOR THE INCREASE IN
THUNDERSTORM ACTIVITY DURING THE LATTER HALF OF THE WEEK.
CLOUD-TO-GROUND LIGHTNING...STRONG AND GUSTY WINDS AND HEAVY
RAINFALL WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON DUE TO STORMS
PRODUCING HAIL AND VERY HEAVY RAINFALL AND LOCAL FLOODING.
HAIL...HEAVY RAINFALL AND FLOODING REPORTS WILL BE GREATLY
APPRECIATED.

ENTREKIN/BAKER

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.